Texas, 2019

High Wind in Texas, January 1 to 2, 2019

January 1 to 2, 2019 · NWS MAF · 1 event in 1 county or zone

Strong northeast winds developed at Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast winds developed at Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 3:28 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 1, 3:28 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
428 AM CST Tue Jan 1 2019

.DISCUSSION...
A very strong cold front is currently moving through the area and
temperatures are quickly dropping into the 20s behind it. Hi-res
models are indicating upslope flow will cause dense fog to form
from the Guadalupe Mountains, down to the I-10/20 split and the
Davis Mountains. Temperatures below freezing may cause light ice
accumulations and slick road conditions and a Freezing Fog
Advisory has been issued. The upper level low supporting the
front is still well to the west so precipitation is not expected
to develop through the next 24 hours, though freezing fog or
drizzle may develop tonight across a large portion of southeastern
New Mexico and West Texas. Any icing amounts should be light
(<0.1") though enough to cause slick road conditions.

Most models are showing a saturated atmosphere below freezing
below 750mb, with a drier and warmer layer above freezing located
in the mid levels. With no introduction of snow nuclei coming
from above this layer, such a sounding favors supercooled water
droplets or perhaps small snow grains if the air is cold enough.
Should the saturated low layer prove to be deeper than currently
indicated (extending above 700mb and into the warm layer) then
there is a greater possibility for freezing rain or sleet due to
greater collision coalescense. Precipitation chances do not
increase until Wednesday night and Thursday with the passage of
the upper level low. The expected track of the low will place the
highest PoPs to the north and east of our CWA, however some models
are trending farther south which could spread higher PoPs south.
Otherwise, it would take a fairly strong upper low with a well
defined deformation zone for areas south of I-20 to have precip.
The arrival of the upper low should cause the column to cool
enough so that any mixed wintry precip turns to all snow.
Afterward, the upper low will move off to the east and zonal flow
will bring warmer temperatures for the end of the week and into
the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     33  25  32  27 /   0  10  30  40
Carlsbad                       30  22  31  24 /  10  10  30  20
Dryden                         44  33  39  31 /   0  10  20  20
Fort Stockton                  37  24  32  27 /   0  10  20  20
Guadalupe Pass                 28  19  28  22 /  10  10  30  20
Hobbs                          27  18  30  23 /   0  10  20  30
Marfa                          45  22  39  22 /   0  10  10  10
Midland Intl Airport           31  24  30  26 /   0  10  20  30
Odessa                         31  22  30  25 /   0  10  20  30
Wink                           34  23  32  25 /   0  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from this afternoon through Wednesday morning
     for Guadalupe Mountains.

&&

84/10
Hazardous weather outlook, Jan 1, 2:18 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CST Tue Jan 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
318 AM CST Tue Jan 1 2019 /218 AM MST Tue Jan 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Freezing fog is possible across the higher elevations today, and
patchy freezing drizzle is possible tonight for most locations along
and north of I-10, and across the higher terrain. Slick spots could
result, especially on bridges, overpasses, and other elevated
surfaces.

A High Wind Watch remains in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Watch remains in effect through Wednesday morning for
Guadalupe Pass.

A light wintry mix is possible across most of the area Wednesday and
Wednesday night. Any accumulations of ice or snow should be light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jan 1, 3:45 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 AM CST Tue Jan 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
445 AM CST Tue Jan 1 2019 /345 AM MST Tue Jan 1 2019/

...VERY COLD TEMPERATURES AND A WINTRY MIX OF PRECIPITATION IS
POSSIBLE TODAY INTO THURSDAY ACROSS SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS...

A strong cold front has brought very cold air with temperatures
dropping quickly into the 20s. Highs today and Wednesday will
only be in the 20s and 30s across most of the area and many
locations could see 60 hours or more with temperatures below
freezing. Wind chills could also fall into the teens and single
digits the next couple of days.

Freezing fog and drizzle will be possible today and tonight,
before the approach of an upper level low moving across the Four
Corners region brings a chance of precipitation to the area
Wednesday into Thursday. This could impact travel on area
highways.

This precipitation Wednesday could start in the form of light
freezing rain, sleet or snow before transitioning to all snow by
Thursday. While accumulations should remain light, it will be
enough to create slick spots on roads and bridges.

As the situation changes further updates will be issued. Listen
to NOAA Weather Radio or your local media for the latest updates
on this situation.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 1, 4:34 AM MST to January 2, 2:25 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794897.